Double horizon peridynamics

Yang, Zhenghao and Oterkus, Erkan and Oterkus, Selda and Ma, Chien-Ching (2023) Double horizon peridynamics. Mathematics and Mechanics of Solids, 28 (11). pp. 2531-2549. ISSN 1081-2865 (

[thumbnail of Yang-etal-MMS-2023-Double-horizon-peridynamics]
Text. Filename: Yang-etal-MMS-2023-Double-horizon-peridynamics.pdf
Final Published Version
License: Creative Commons Attribution-NonCommercial 4.0 logo

Download (2MB)| Preview


In this study, a new double horizon peridynamics formulation was introduced by utilising two horizons instead of one as in traditional peridynamics. The new approach allows utilisation of large horizon sizes by controlling the size of the inner horizon size. To demonstrate the capability of the current approach, four different numerical cases were examined by considering static and dynamic conditions, different boundary and initial conditions, and different outer and inner horizon size values. For both static and dynamic cases, it was observed that as the inner horizon decreases, peridynamic solutions converge to classical continuum mechanics solutions even by using a larger horizon size value. Therefore, the proposed approach can serve as an alternative approach to improve computational efficiency of peridynamic simulations by obtaining accurate results with larger horizon sizes.